Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how bad is it to do this???
Aug 24, 2002

how dangerous is it to start a sti when you are blipping? I'm talking about a low end blip, but yet one that was not there in the past.The problem is it is low enough <100 not to be able to do a resistance test so it is a grey area.I know many people start sti's when they are undetectable(safest scenerio) but given the fact that the current assays are acurrate down to 50 copies it seems feasible that many people(myself probably) have been running around with very low levels of virus (in the 1 to 49 range) without even knowing it.What is your opinion on people who are never actually "true 0's" Thank you

Response from Dr. Henry

My answer would partly depend on your past treatment history and current regimen. I would be nervous about stopping a 3TC or NNRTI (i.e. nevirapine or efavirenz) containing regimen in the midst of some blipping to which might further increase the risk of developing resistance during the week the drug levels are falling. Some experts are now adding a drug such as Kaletra (or continuing it) for a week after 3TC and the NNRTI are stopped. Also if you had a low CD4 count prior to therapy (<< 200), an AIDS defining condition, or high viral load just prior to starting therapy (>>100,000) then I would be more nervous about stopping treatment. KH



Previous
Shortness of breath
Next
sleeplessness

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement